Alert archive / California / Frost Advisories in 2023

Frost Advisory 12, NWS Eureka, CA

April 13, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 13, 2023, 2:00 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Apr 14, 2023, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2023, 2:00 PM PDT (21:00 UTC)
In effect from
Apr 14, 2023, 1:00 AM PDT
Expired
Apr 14, 2023, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS76 KEKA 132100
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
200 PM PDT Thu Apr 13 2023

CAZ102-104>106-110-111-114-140500-
/O.NEW.KEKA.FZ.W.0013.230414T0800Z-230414T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
200 PM PDT Thu Apr 13 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-112-113-115-140500-
/O.NEW.KEKA.FR.Y.0012.230414T0800Z-230414T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
200 PM PDT Thu Apr 13 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
801 
WWUS76 KEKA 140412
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
912 PM PDT Thu Apr 13 2023

CAZ102-104>106-110-111-114-141215-
/O.CON.KEKA.FZ.W.0013.230414T0800Z-230414T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
912 PM PDT Thu Apr 13 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-112-113-115-141215-
/O.CON.KEKA.FR.Y.0012.230414T0800Z-230414T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
912 PM PDT Thu Apr 13 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
559 
WWUS76 KEKA 141017
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
317 AM PDT Fri Apr 14 2023

CAZ102-104>106-110-111-114-141600-
/O.CON.KEKA.FZ.W.0013.000000T0000Z-230414T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
317 AM PDT Fri Apr 14 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern 
  Humboldt Interior, Southern Humboldt Interior, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-112-113-115-141600-
/O.CON.KEKA.FR.Y.0012.000000T0000Z-230414T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
317 AM PDT Fri Apr 14 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast, Mendocino 
  Coast, Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
797 
WWUS76 KEKA 141548
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
848 AM PDT Fri Apr 14 2023

CAZ102-104>106-110-111-114-141700-
/O.EXP.KEKA.FZ.W.0013.000000T0000Z-230414T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
848 AM PDT Fri Apr 14 2023

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ101-103-109-112-113-115-141700-
/O.EXP.KEKA.FR.Y.0012.000000T0000Z-230414T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
848 AM PDT Fri Apr 14 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 13, 4:19 AM PDT, 9 hours 41 minutes earlier.

Area forecast discussion, Apr 13, 4:19 AM PDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
419 AM PDT Thu Apr 13 2023

.SYNOPSIS...Cold morning temperatures will continue through
Friday while daytime highs trend higher into the weekend. Dry
weather will persist through Saturday before a wet and colder
pattern begins on Sunday.

&&

.DISCUSSION...Colder than average temperatures are occurring this
morning, with widespread frost and freezes over the forecast area.
Winds have eased this morning, but northwest winds will pick up this
afternoon with some gusts to 25 mph. Expect another round of frost
and freezes tonight as winds become relatively lighter with mostly
clear skies. The higher inland elevations will not be as cold
tonight as 850 temperatures increase in response to a building
ridge; however, the previously outlined conditions will allow for
a widespread frost and freeze elsewhere. A weak front will
approach the coast today, but the enhanced cloud cover and
possible very light rainfall will remain mostly offshore as the
front stalls and washes out tonight. A brief bout of light drizzle
may be felt along the Northern Humboldt to Del Norte Coast this
afternoon. Regarding the low temperatures along the Humboldt coast
tonight, there is some question as to how fast the expected
front-associated low clouds will linger up the Eel River delta and
around Humboldt Bay.

Ridging will continue to strengthen through Saturday, the warmest
day, when daytime inland highs are forecast to reach the mid 60's to
some 70's. At this time, a trough of low pressure will begin
expanding down from the Gulf of Alaska. Rain chances increase on
Sunday as the first of a potential of a series of fronts and
trough-embedded lows impact the region. The trough will stall out
in the NE Pacific against a classic Omega Block pattern. Snow
levels will drop on Monday while precipitation persists. Cluster
analysis shows a divergence of solutions by next Wednesday with
22% of the members (ECMWF) lifting the trough, but the remaining
78% of the members maintain the rainy, omega-blocked trough at
least into late next week.

&&

.AVIATION...The breezy northerly winds have developed some low
clouds in the Eel River valley and other valleys in Humboldt county.
A few of these made it into ACV, but this has pushed away from the
airport for now. Once this dissipates by midday VFR conditions
should prevail across the area through early evening. Winds have
diminished this morning. These are expected to increase again this
afternoon mainly at KACV and areas south. Winds will be lighter in
the north as a weak system moves in bringing some mid level clouds.
THere are some indications that some low level clouds will move in
this evening, but these look minimal at this time. MKK

&&

.MARINE...The northerly winds have begun to slowly diminish this
morning, however the steep seas remain large especially in the
southern waters. These seas are expected to diminish through the
day. The small craft advisories and gale warnings look on track this
morning. A longer period swell is also building into the waters this
morning, it is around 7 to 8 feet at 11 seconds. Today winds are
expected to continue to diminish, but this will be slow to occur in
the southern waters. Once the gale warning expires a small craft
advisory or a hazardous seas warning will likely be needed through
tonight for the southern waters.

Friday and early Saturday generally light to moderate breezes are
expected to continue. A northerly swell of 5 feet at 9 to 10 seconds
is expected to persist as well. Sunday a weather system is expected
to bring a period of southerly winds. Models are in decent agreement
that these will peak around 20 to 25 kt in the northern waters with
lighter winds in the southern waters. Late Sunday a new swell builds
into the waters and looks to be around 7 feet at 12 seconds.

Next week most of the deterministic models continue to show
southerly winds with the potential for some periods of gale force
winds. At this point went with the NBM and lighter southerly winds
and didn't attempt to pinpoint a time with the gale force winds.
Early next week it also looks like there is the potential for a
larger swell. Both the ECMWF and the GFS wave models show a 10 to 12
foot swell moving into the area. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ101-103-
     109-112-113-115.

     Freeze Warning until 9 AM PDT this morning for CAZ102-
     104>106-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT this morning for PZZ450-
     470.

     Gale Warning until 4 AM PDT early this morning for PZZ455-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 13, 3:22 AM PDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
322 AM PDT Thu Apr 13 2023

CAZ101-103-109-112-113-115-141030-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
322 AM PDT Thu Apr 13 2023

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-110-111-114-141030-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
322 AM PDT Thu Apr 13 2023

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-141030-
Northern Trinity-Southern Trinity-
322 AM PDT Thu Apr 13 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:57 AM PDTSmall Craft AdvisoryEKA29 hr
Apr 13, 2:00 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino19 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.